Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 133, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 14, 2020, 9:35 PM CDT for Lucas County, Marion County, Monroe County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2020, 9:35 PM CDT (02:35 UTC)
- Expired
- Jul 14, 2020, 10:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Lucas County, IA, Marion County, IA, Monroe County, IA
The radar
The Des Moines radar (KDMX), 81 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 4:11 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 675 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
771
WUUS53 KDMX 150235
SVRDMX
IAC117-125-135-150315-
/O.NEW.KDMX.SV.W.0133.200715T0235Z-200715T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
935 PM CDT Tue Jul 14 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northwestern Monroe County in south central Iowa...
Northeastern Lucas County in south central Iowa...
Southern Marion County in south central Iowa...
* Until 1015 PM CDT.
* At 935 PM CDT, a severe thunderstorm was located over
Melcher-Dallas, or 10 miles southwest of Knoxville, moving
southeast at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Melcher-Dallas, Bussey, Williamson, Hamilton and Marysville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4095 9315 4116 9337 4116 9333 4118 9333
4127 9312 4120 9288
TIME...MOT...LOC 0235Z 307DEG 19KT 4122 9326
HAIL...1.75IN
WIND...60MPH
$$
Krull3 follow-up statements
953
WWUS53 KDMX 150249
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
949 PM CDT Tue Jul 14 2020
IAC117-125-135-150315-
/O.CON.KDMX.SV.W.0133.000000T0000Z-200715T0315Z/
Monroe IA-Lucas IA-Marion IA-
949 PM CDT Tue Jul 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHWESTERN MONROE...NORTHEASTERN LUCAS AND SOUTHERN MARION
COUNTIES...
At 949 PM CDT, a severe thunderstorm was located near Melcher-Dallas,
or 10 miles southwest of Knoxville, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Melcher-Dallas, Bussey, Williamson, Hamilton and Marysville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4095 9315 4116 9337 4116 9333 4118 9333
4127 9312 4120 9288
TIME...MOT...LOC 0249Z 306DEG 18KT 4119 9320
HAIL...1.25IN
WIND...60MPH
$$
Krull411
WWUS53 KDMX 150301
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1001 PM CDT Tue Jul 14 2020
IAC117-125-135-150315-
/O.CON.KDMX.SV.W.0133.000000T0000Z-200715T0315Z/
Monroe IA-Lucas IA-Marion IA-
1001 PM CDT Tue Jul 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHWESTERN MONROE...NORTHEASTERN LUCAS AND SOUTHERN MARION
COUNTIES...
At 1000 PM CDT, a severe thunderstorm was located near
Melcher-Dallas, or 10 miles south of Knoxville, moving southeast at
20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Melcher-Dallas, Bussey, Williamson, Hamilton and Marysville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4095 9315 4116 9337 4116 9333 4118 9333
4127 9312 4120 9288
TIME...MOT...LOC 0300Z 306DEG 17KT 4118 9317
HAIL...1.00IN
WIND...60MPH
$$
Krull710
WWUS53 KDMX 150312
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1012 PM CDT Tue Jul 14 2020
IAC117-125-135-150322-
/O.EXP.KDMX.SV.W.0133.000000T0000Z-200715T0315Z/
Monroe IA-Lucas IA-Marion IA-
1012 PM CDT Tue Jul 14 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MONROE...
NORTHEASTERN LUCAS AND SOUTHERN MARION COUNTIES WILL EXPIRE AT 1015
PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Iowa.
LAT...LON 4095 9315 4116 9337 4116 9333 4118 9333
4127 9312 4120 9288
TIME...MOT...LOC 0312Z 307DEG 19KT 4115 9312
$$
KrullWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 6:44 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Jul 14, 6:44 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 644 PM CDT Tue Jul 14 2020 ...Updated 00z Aviation... .DISCUSSION.../Tonight through Tuesday/ Issued at 221 PM CDT Tue Jul 14 2020 Main challenge through the current forecast period is thunderstorm/rain potential through the next 24 hours, followed by temperatures this weekend as heat and humidity combine to produce uncomfortable conditions. At 19z a longwave trough was seen on GOES water vapor imagery encompassing the northern two-thirds of the conus. An embedded mid-level shortwave and accompanying speed max will provide kinematic support for ascent as it overspreads a cold front slowly nudging through portions of western Iowa. The atmosphere ahead of the front has become quite humid and unstable, although some weak capping still exists and has likely been aided by a departing zone of differential negative vorticity advection aloft. Soundings show the cap completely eroding by late afternoon or early evening, giving way to scattered to widespread convective initiation 1) along the frontal axis and/or 2) weak moisture convergence zone from southwest into central Iowa. Hi-res models today have struggled to pin down a favored initiation time, but latest satellite/mesoanalysis trends seem to favor the later guidance which could push initiation to after 22z. Effective layer shear around 30 kts and ample instability will support a window for strong to severe storms. Latest SPC SSCRAM output signals an elevated threat for strong wind gusts and a lower potential for large hail and tornadoes. Favorable lower/upper jet dynamics support shower and thunderstorm activity overnight into Wednesday morning, mainly near and south of the slowly sagging cold front. It is looking likely that a sizable portion of the forecast area will see needed rainfall, and may be heavy at times given PWATS around 2" and deep warm cloud depths. HREF LPMM has a widespread 1-3" of rain across much of central into south central Iowa. A few hi- res solutions have consistently shown a precip max of 3-5+", so would not be surprised to see some higher reports by Wednesday morning. Dry antecedent conditions and low streamflows give us a high capacity for rainfall at the moment, but flash flood concerns may arise should the heaviest rainfall amounts occur in metro areas. Rainfall chances begin to recede Wednesday afternoon and conditions dry out by the evening into Wednesday night. Thursday looks quiet and dry with seasonable temps as a surface high pressure center tracks through the state. Warm air advection returns in earnest with the southerly winds on the backside of the departing high. A few storms are possible Friday night, although the focus may stay north of the area into MN. The hottest day of the period will be Saturday as 850mb temps push to near 24C. A southwesterly wind direction is climatologically favorable for temperatures exceeding guidance, so the forecast remains at the upper end of the guidance envelope with highs in the mid 90s. Humidity will also be elevated, but the extent may depend on how much rain is realized in the near term which could promote more crop evapotranspiration. Regardless, the temp/dewpoint combo may be enough to push peak heat indicies near or above advisory criteria of 105. Another shortwave trough dampens the hot ridge by later Sunday or Monday, with showers and thunderstorms and temperature relief possible along an attendant cold front slowly dropping into the state. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 640 PM CDT Tue Jul 14 2020 A couple of rounds of thunderstorms are expected to move across Iowa this evening and overnight. During the thunderstorms, CIGs should remain at MVFR. Visibility could drop down to less than 3 miles in some spots, but hard to pinpoint that for the TAFs. After the thunderstorms, stratiform rain showers will likely trail, leaving behind low stratus clouds. This will likely lead to IFR conditions Wednesday early in the afternoon. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Martin AVIATION...Krull
Hazardous weather outlook, Jul 14, 4:45 PM CDT, 4 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 445 PM CDT Tue Jul 14 2020 IAZ004>007-015-016-023-024-033-044-152145- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Pocahontas- Humboldt-Sac-Crawford- 445 PM CDT Tue Jul 14 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight There is a slight risk of severe weather this evening into tonight, especially towards the center of the state. Damaging winds and hail are the main threats. Heavy rainfall is also a threat, which may lead to localized flooding and flash flooding should the heavy rainfall occur over a metro area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are expected central to southeast Wednesday. At this time there is a marginal risk for severe weather. Non-severe thunderstorms are possible north Friday morning. Hot weather conditions are expected this weekend. Heat index values may be in the 100 to 105 degree range. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Rainfall reports from this evening and tonight are appreciated. IAZ017-025>028-034>039-045>050-057>062-070>075-081>086-092>097- 152145- Cerro Gordo-Wright-Franklin-Butler-Bremer-Calhoun-Webster- Hamilton-Hardin-Grundy-Black Hawk-Carroll-Greene-Boone-Story- Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass- Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 445 PM CDT Tue Jul 14 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect for the area this evening. Please visit weather.gov/desmoines for details. Additionally, heavy rainfall is also a threat, which may lead to localized flooding and flash flooding should the heavy rainfall occur over a metro area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are expected central to southeast Wednesday. At this time there is a marginal risk for severe weather. Non-severe thunderstorms are possible north Friday morning. Hot weather conditions are expected this weekend. Heat index values may be in the 100 to 105 degree range. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Rainfall reports from this evening and tonight are appreciated.
In the hours before
Local storm report, Jul 14, 8:26 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
826 PM CDT TUE JUL 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG JOHNSTON 41.68N 93.73W
07/14/2020 POLK IA EMERGENCY MNGR
ALL THE CORN NEAR BEAVER DRIVE AND HWY 415
HAS BEEN FLATTENED IN THE SAME DIRECTION.
&&
BFLocal storm report, Jul 14, 8:54 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
854 PM CDT TUE JUL 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM TSTM WND DMG 2 S WINDSOR HEIGHTS 41.58N 93.71W
07/14/2020 POLK IA PUBLIC
DELAYED REPORT - ON GRAND IN WDM BETWEEN 8TH
AND 4TH - LARGE TREES DOWN, POWER LINES
DOWN, AND TRAFFIC SIGNAL BLOWN DOWN.
&&Local storm report, Jul 14, 8:58 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
858 PM CDT TUE JUL 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HEAVY RAIN 4 N NAPIER 42.04N 93.71W
07/14/2020 E2.25 INCH BOONE IA TRAINED SPOTTER
&&
BFLocal storm report, Jul 14, 9:03 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
903 PM CDT TUE JUL 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM FUNNEL CLOUD 4 NNE BOUTON 41.91N 93.99W
07/14/2020 BOONE IA PUBLIC
DELAYED REPORT - PUBLIC REPORT OF FUNNEL
CLOUD RELAYED VIA BROADCAST MEDIA.
&&Local storm report, Jul 14, 9:19 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
919 PM CDT TUE JUL 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM HEAVY RAIN 1 WSW JOHNSTON 41.67N 93.75W
07/14/2020 M3.41 INCH POLK IA PUBLIC
PERSONAL WEATHER STATION - STORM TOTAL
PRECIPITATION THUS FAR.
&&
FOWLELocal storm report, Jul 14, 9:21 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
921 PM CDT TUE JUL 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 PM HEAVY RAIN 3 WNW ANKENY 41.74N 93.65W
07/14/2020 M3.12 INCH POLK IA PUBLIC
PERSONAL WEATHER STATION - STORM TOTAL
RAINFALL THUS FAR.
&&
FOWLEThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:16 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 44 min |
| Jul 14, 7:22 PM CDT | Tornado Warning | DMX | Polk | 23 min |
| Jul 14, 7:55 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk, Warren | 50 min |
| Jul 14, 7:56 PM CDT | Flash Flood Warning | DMX | Dallas, Jasper, Polk | 3 hr |
| Jul 14, 8:36 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion | 24 min |
| Jul 14, 8:40 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Warren | 35 min |
| Jul 14, 8:56 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion | 34 min |
| Jul 14, 9:09 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 51 min |
| Jul 14, 9:20 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 40 min |
| Jul 14, 10:17 PM CDT | Special Weather Statement | DMX | Lucas, Monroe, Wayne | 58 min |
| Jul 14, 11:00 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Union | 30 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.